|LETTER TO EDITOR
|Year : 2018 | Volume
| Issue : 3 | Page : 423-424
Subarachnoid hemorrhage in a patient following systemic absorption of phenylephrine eye drops
Manjula V Ramsali1, Ranjan Kumar1, PG Koshy1, V Sarada Devi2
1 Consultant Anesthesia, LV Prasad Eye hospital, Hyderabad, Telangana, India
2 Consultant Anesthesia, Malla Reddy Narayana Multi Speciality Hospital, Hyderabad, Telangana, India
|Date of Web Publication||11-Oct-2018|
Manjula V Ramsali
B3 – Sagar Enclave, Near Diamond Point, Akbar Road, Secunderabad - 500 009, Telangana
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Ramsali MV, Kumar R, Koshy P G, Devi V S. Subarachnoid hemorrhage in a patient following systemic absorption of phenylephrine eye drops. J Anaesthesiol Clin Pharmacol 2018;34:423-4
|How to cite this URL:|
Ramsali MV, Kumar R, Koshy P G, Devi V S. Subarachnoid hemorrhage in a patient following systemic absorption of phenylephrine eye drops. J Anaesthesiol Clin Pharmacol [serial online] 2018 [cited 2018 Dec 17];34:423-4. Available from: http://www.joacp.org/text.asp?2018/34/3/423/243163
Ophthalmic surgeons use topical phenylephrine 2.5% or 10% for pupillary dilatation and capillary decongestion for fundus examination and various eye procedures. Systemic side effects can occur after absorption of phenylephrine and may range from transient hypertension, angina, cardiac arrhythmias to fatal hemodynamic changes.
We report a case of 70-year-old female patient weighting 59 kg who was posted for cataract surgery under topical anesthesia. Preoperative physician record showed her to be a febrile with PR-68/min and BP-134/90 mmHg. There was no H/O any comorbities and she was not on any medications. Baseline investigations including ECG wereWNL (within normal limits). Phenylephrine eye drops (5%) were administered in the preop waiting room. About an hour later while the patient was being shifted to the operation room she suddenly collapsed in the corridor. She was immediately shifted to the nearby recovery room, 100% oxygen was given by mask and connected to the monitor. Her pulse was feeble and unresponsive to oral commands. Random blood sugar was 117 mg% and there was a transient opening of eyes with unilateral movement of limbs and absent reflexes. Transient ventricular tachycardia was seen on the monitor followed by bradycardia (HR <30). Features suggestive of raised ICP with bradycardia and hypertension (200/120 mmHg) were observed and treated with IV atropine, lasix, mannitol, and phenytoin 1 gm in 100 ml NS. Patient was unresponsive with GCS 4-5/15; she was intubated, ventilated, and shifted to a tertiary hospital. CT brain showed subarachnoid hemorrhage??/berry aneurysm rupture. She did not respond to the treatment and expired after 5 days.
Phenylephrine hydrochloride is a sympathomimetic with direct effect mainly on alpha adrenergic receptors and at high doses β-activation also occurs. Phenylephrine solution is used in local application form in various ocular disorders for examination purposes and in ophthalmic surgery as a vasoconstrictor, decongestive, and mydriatic (without cycloplegia) in concentrations of up to 10%. Topical use can also lead to systemic absorption and 10% should be used with caution. (Peak pressure effect with phenylephrine 10% is 5–10 min and that to 5% is 10–20 min).
Systemic complications of topical phenylephrine are those common to sympathomimetic. Side effects in adults include hypertension, tachycardia, sweating, headaches, faintness, trembling, and pallor. It may sometimes cause fatal cardiovascular reactions, including ventricular arrhythmias and myocardial infarction. Neurologically anxiety, nervousness, insomnia, muscle tremor, headache, seizures, altered mental status and cerebral hemorrhage, and ischemia may be noted. Acute renal failure, acute tubular necrosis, and rhabdomyolysis may occur.
Phenylephrine (100 μg) is used as an intravenous vasopressor in anesthesia induced hypotension especially with subarachnoid or epidural blockade.
In our case even though the patient was normotensive preoperatively, the topical use of phenylephrine 2.5% probably caused systemic hypertension and subarachnoid hemorrhage followed by rise in intracranial pressure. After collapse she responded initially but later with rise in the ICP she became unresponsive, and had severe bradycardia and hypertension. Atropine and diuretics were given; blood pressure was controlled with labetalol infusion and ventilatory support was initiated. Hypoglycemia was excluded.
Venkatakrishnan and Abdelhalim Ashraf et al. reported pulmonary edema after topical phenylephrine absorption during pediatric eye surgeries under GA. A case of cardiac arrest was reported by Samaneah et al. A definite increase in blood pressure after topical use of phenylephrine was reported in all of their cases by Chin et al.
The anesthesiologist should be aware of all medications that are administered to the patient perioperatively in ophthalmic surgeries. Mild-to-moderate hypertension requires at least NIBP monitoring every 10–15 min and severe hypertension also needs ECG monitoring. Direct vasodilators or α-receptor antagonists are the antihypertensives of choice. β blockers and calcium-channel blockers should be avoided when phenylephrine is used as it may worsen cardiac output and result in pulmonary edema.
Safe measures or strategies to decrease the systemic absorption of ophthalmic phenylephrine with improved therapeutic index of eye drops needs to be followed.
- Application of digital pressure on the nasolacrimal passage immediately for 60 s following topical administration of eye drops,
- As both strengths of phenylephrine are equipotent mydriatic the use of 2.5% topical phenylephrine to be preferred to 10% solutions,
- Avoid unnecessary repetition of doses and allow adequate time for the pharmacologic effect to occur,
- Quick blotting away of excess drops after drug administration,
- The use of microdrops in infants if possible, and
- Small size drops with increased concentration, improves the therapeutic index of eye drops.
Thus to summarize, topical phenylephrine should be used cautiously, especially in elderly patients and/or those with risk factors because they are less tolerant to the effects of its systemic absorption. Appropriate monitoring of hemodynamic is useful in the perioperative period. Management is to reduce the BP without causing myocardial depression. Avoid use of β-blockers or calcium channel blockers. Direct action vasodilators or α-blockers are the options for severe hypertension.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Fraunfelder FW, Fraunfelder FT, Jensvold B. Adverse systemic effects from pledgets of topical ocular phenylephrine 10%. Am J Ophthalmol 2002;134:624-5.
Chin K, Law N, Chin M. Phenylephrine eye drops in ophthalmic surgery—a clinical study on cardiovascular effects. Med J Malaysia 1994;49:158.
Venkatakrishnan J, Jagadeesh V, Kannan R. Pulmonary edema following instillation of topical phenylephrine eye drops in a child under general anesthesia. Eur J Ophthalmol 2011;21:115-7.
Abdelhalim AA, Mostafa M, Abdulmomen A, Othman EA. Severe hypertension and pulmonary edema associated with systemic absorption of topical phenylephrine in a child during retinal surgery. Saudi J Anaesth 2012;6:285-8.
] [Full text]
Kouzegaran S, Khazaii T, Sabertanha A. A Case of Cardiac Arrest after Topical Phenylephrine Administration in Adenoidectomy Surgery. Int J Pediatr 2015;3:81-4.
Groudine SB, Hollinger I, Jones J, DeBouno BA. New York State guideline on the topical use of phenylephrine in the operation room. Anesthesiology 2000;92:859-64.